×

Higher order finite element approximation of a quasilinear elliptic boundary value problem of a non-monotone type. (English) Zbl 0870.65096

The problem \(-\operatorname {div}(A(x,u) \operatorname {grad}u)=f\) in \(\Omega \), \(u=0\) on \(\partial \Omega \), in the weak formulation is examined in a polyhedral domain \(\Omega \subset \mathbb{R}^d\), \(d\in \{1,2,3\}\). Among others, the problem describes a stationary heat conduction in nonlinear inhomogeneous and anisotropic media.
The equation is approximated via the finite elements of degree \(k\geq 1\). Both the original and approximated problem have a solution, the reader is referred to the paper by I. Hlaváček, M. Křížek and J. Malý [J. Math. Anal. Appl. 184, No. 1, 168-189 (1994; Zbl 0802.65113)] for proofs. Employing the Aubin-Nitsche trick and assuming some regularity of the solution of an auxiliary adjoint problem, the authors prove the optimal rate of convergence \(\mathcal O(h^k)\) in the \(H^1\)-norm and \(\mathcal O(h^{k+1})\) in the \(L^2\)-norm. Numerical integration is not taken into account.
Reviewer: J.Chleboun (Praha)

MSC:

65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
74A15 Thermodynamics in solid mechanics
35J65 Nonlinear boundary value problems for linear elliptic equations

Citations:

Zbl 0802.65113
PDF BibTeX XML Cite
Full Text: EuDML

References:

[1] L. Boccardo, T. Gallouët and F. Murat: Unicité de la solution de certaines équations elliptiques non linéaires. C. R. Acad. Sci. Paris Ser. I Math. 315 (1992), 1159-1164. · Zbl 0789.35056
[2] Z. Chen: On the existence, uniqueness and convergence of nonlinear mixed finite element methods. Mat. Apl. Comput. 8 (1989), 241-258. · Zbl 0709.65080
[3] P. G. Ciarlet: The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam, 1978. · Zbl 0383.65058
[4] J. Douglas and T. Dupont: A Galerkin method for a nonlinear Dirichlet problem. Math. Comp. 29 (1975), 689-696. · Zbl 0306.65072
[5] J. Douglas, T. Dupont and J. Serrin: Uniqueness and comparison theorems for nonlinear elliptic equations in divergence form. Arch. Rational Mech. Anal. 42 (1971), 157-168. · Zbl 0222.35017
[6] M. Feistauer, M. Křížek and V. Sobotíková: An analysis of finite element variational crimes for a nonlinear elliptic problem of a nonmonotone type. East-West J. Numer. Math. 1 (1993), 267-285. · Zbl 0835.65128
[7] M. Feistauer and V. Sobotíková: Finite element approximation of nonlinear elliptic problems with discontinuous coefficients. RAIRO Modèl. Math. Anal. Numér. 24 (1990), 457-500. · Zbl 0712.65097
[8] M. Feistauer and A. Ženíšek: Compactness method in finite element theory of nonlinear elliptic problems. Numer. Math. 52 (1988), 147-163. · Zbl 0642.65075
[9] J. Franců: Weakly continuous operators. Applications to differential equations. Appl. Math. 39 (1994), 45-56. · Zbl 0808.47038
[10] J. Frehse and R. Rannacher: Asymptotic \(L^\infty \)-error estimates for linear finite element approximations of quasilinear boundary value problems. SIAM J. Numer. Anal. 15 (1978), 418-431. · Zbl 0386.65049
[11] D. Gilbarg and N. S. Trudinger: Elliptic Partial Differential Equations of Second Order. Springer-Verlag, Berlin, 1977. · Zbl 0361.35003
[12] I. Hlaváček: Reliable solution of a quasilinear nonpotential elliptic problem of a nonmonotone type with respect to the uncertainty in coefficients. accepted by J. Math. Anal. Appl. · Zbl 0919.35047
[13] I. Hlaváček and M. Křížek: On a nonpotential and nonmonotone second order elliptic problem with mixed boundary conditions. Stability Appl. Anal. Contin. Media 3 (1993), 85-97.
[14] I. Hlaváček, M. Křížek and J. Malý: On Galerkin approximations of quasilinear nonpotential elliptic problem of a nonmonotone type. J.Math. Anal. Appl. 184 (1994), 168-189. · Zbl 0802.65113
[15] M. Křížek and Q. Lin: On diagonal dominance of stiffness matrices in 3D. East-West J. Numer. Math. 3 (1995), 59-69. · Zbl 0824.65112
[16] M. Křížek and L. Liu: On a comparison principle for a quasilinear elliplic boundary value problem of a nonmonotone type. Applicationes Mathematicae 24 (1996), 97-107. · Zbl 0858.35008
[17] M. Křížek and P. Neittaanmäki: Mathematical and Numerical Modelling in Electrical Engineering: Theory and Applications. Kluwer, Dordrecht, 1996.
[18] M. Křížek and V. Preiningerová: 3d solution of temperature fields in magnetic circuits of large transformers (in Czech). Elektrotechn. obzor 76 (1987), 646-652.
[19] F. A. Milner: Mixed finite element methods for quasilinear second-order elliptic problems. Math. Comp. 44 (1985), 303-320. · Zbl 0567.65079
[20] J. Nečas: Les Méthodes Directes en Théorie des Équations Elliptiques. Academia, Prague, 1967. · Zbl 1225.35003
[21] J. Nečas: Introduction to the Theory of Nonlinear Elliptic Equations. Teubner, Leipzig, 1983. · Zbl 0526.35003
[22] J. A. Nitsche: On \(L_\infty \)-convergence of finite element approximations to the solution of nonlinear boundary value problem. Proc. of Numer. Anal. Conf. (ed. J. H. Miller), Academic Press, New York, 1977, 317-325.
[23] R. H. Nochetto: Introduzione al Metodo Degli Elementi Finiti. Lecture Notes, Trento Univ., 1985.
[24] V. Preiningerová, M. Křížek and V. Kahoun: Temperature distribution in large transformer cores. Proc. of GANZ Conf. (ed. M. Franyó), Budapest, 1985, 254-261.
[25] K. Yosida: Functional Analysis. Springer-Verlag, Berlin, 1965. · Zbl 0126.11504
[26] A. Ženíšek: Nonlinear Elliptic and Evolution Problems and Their Finite Element Approximations. Academic Press, London, 1990. · Zbl 0731.65090
[27] A. Ženíšek: The finite element method for nonlinear elliptic equations with discontinuous coeffcients. Numer. Math. 58 (1990), 51-77. · Zbl 0709.65081
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.